Thursday, July 30, 2015

Antibiotic Type Poses Severe Nerve Damage Risk, FDA Says

Antibiotic Type Poses Severe Nerve Damage Risk, FDA Says

Law360, New York (August 15, 2013, 6:03 PM ET) -- The U.S. Food and Drug Administration on Thursday warned that severe nerve damage can result from drugs in a popular class of antibiotics, including those produced by Bayer AG and Johnson & Johnson, expanding a previous alert that regulators said was too vague about potential harm.

In its announcement, the FDA said it would require label updates for all fluoroquinolone antibacterial drugs, including Bayer’s Cipro and J&J’s Levaquin, after finding that earlier cautions about the risk of peripheral neuropathy failed to fully inform doctors and patients of the risks.

The possible nerve damage has been included on fluoroquinolone labels since 2004, but a recent analysis found a “continued association” between the drugs and neural harm, leading regulators to conclude that the “potential rapid onset and risk of permanence were not adequately described” in the original warning.

Because of the “spontaneous” nature of adverse event reporting, the FDA said it could not calculate the rate of side effects. There also were no identifiable risk factors, with patients of all ages developing peripheral neuropathy at far different stages of treatment, from a few days to more than a year, the agency said.

According to the Mayo Clinic, peripheral neuropathy is characterized by painful burning or tingling, typically in the hands and feet, and is often accompanied by diminished sensitivity akin to wearing a thin glove or stocking.

The warning only applies to oral and injectable fluoroquinolones — topical versions are not thought to pose such risks. In 2011, more than 23 million patients used an oral fluoroquinolone, and nearly 4 million more received an injection. Cipro and Levaquin, known generically as ciprofloxacin and levofloxacin, accounted for the overwhelming majority of prescriptions in both formulations.

Fluoroquinolones have been the subject of unrelated warnings from the FDA, which in 2008 slapped a "black box" warning on the drugs because of their potential to cause tendon tears. J&J subsequently found itself ensnared in multidistrict litigation over the issue, although it has had some success convincing judges that its warnings were sufficient.

The FDA has previously advised doctors to avoid turning to fluoroquinolones unless an infection is strongly believed to be bacterial. If symptoms of peripheral neuropathy arise in patients, the drug should be discontinued in favor of a different type of antibacterial, unless the risks of change outweigh the benefits, the agency said Thursday.

--Editing by Philip Shea.

No comments:

Post a Comment